Can progesterone help with the puffiness in my face, particularly my cheeks?

by Faye
(California)

I am 53 years old and have had puffiness in my cheeks since I was 16. I also had a tubul ligation from an IUD at this time. I also started getting a lot of migraine headaches.I have been on HRT for 10 years prompted by depression and the migraines. I started loosing my scalp hair, my depression improved but returned, weight gain, and had a hysterectomy 4 years ago because of uterine cancer. 4 months ago I came across your web site and stopped all HRT and started progesterone therapy. My hair has stopped falling out but my face is still puffy. I also started L-Tryptohpan and my depression and sleep is much better. I am still having night sweats, although, which wakes my up at night. I am taking 1 tsp. of progesterone 2X/day, morning and night. The puffiness in my face really bothers me. Anything I can do?

Comments for Can progesterone help with the puffiness in my face, particularly my cheeks?

Click here to add your own comments

Jan 03, 2012
how to use the progesterone cream to stop the hot flashes
by: Ann

I purchase the Nap-pro and I am a bit confused about the correct way to use Nap-pro to stop the hot flashes. Can you please explain to me how to use the Nap-pro correctly?

Jan 05, 2012
Can progesterone help with the puffiness in my face, particularly my cheeks?
by: Wray

Hi Faye I'm pleased you stopped the HRT, it was undoubtedly the cause of your cancer. But why they continued to give it to you afterwards defeats me. It doesn't surprise me you had hair loss, depression and weight gain either, as all these are caused by excess oestrogen. I'm delighted to hear the tryptophan has helped your depression, progesterone will too. You might like to see our page on Anxiety. I find 400mg/day is needed to stop hot flushes and night sweats. If you are using Natpro, the 2tsp you're using are giving you 330mg/day progesterone. Please try increasing it for a few days and see if it helps, it should. Once gone, the amount should be reduced very slowly, no more than 16mg/day, to ensure they don't come back. Progesterone is excellent for the face, see here. But whether it will stop the puffiness I don't know. This is normally due to excess oestrogen which causes water retention. If it does help, please let me know, so I can pass on the info if others should have it. Although you live in California, please have a vitamin D test done. You've had cancer which indicates it's low. For more info on levels, testing etc see the Vitamin D Council, GrassrootsHealth, Birmingham Hospital and Vitamin D Links websites. Blood levels should be 70-100ng/ml or 175-250nmol/L and not the 30ng/ml or 75nmol/L most labs and doctors regard as adequate. The minimum daily dose should be 5000iu's per day, although the latest research indicates it should be 10,000iu's per day, see here. Take care Wray

Jan 21, 2012
Hot flashes/night sweats
by: Faye

I have been using 2 1/2 teaspoons of Napro for 6 days and no improvement in my hot flashes/night sweats. Any advice? I am miserable!

Jan 22, 2012
how to use the progesterone cream to stop the hot flashes
by: Wray

Hi Ann I do apologise about missing your post, I'm not sure how it happened. I've found at least 400mg/day is needed to stop them. How long it will take I can't say, it depends on too many factors I don't know about. High levels of oestrogen and stress are two of the main ones. A study using oral progesterone, at 300mg/day, found it took 12 weeks to reduce the flushes by 56%, see here. Oral progesterone is not the best Delivery system, which is why it took so long, and did not get rid of them entirely. A lack of vitamin D reduces the benefits of progesterone, please have a test done. For more info on vitamin D levels, testing etc see the Vitamin D Council, GrassrootsHealth, Birmingham Hospital and Vitamin D Links websites. Blood levels should be 70-100ng/ml or 175-250nmol/L and not the 30ng/ml or 75nmol/L most labs and doctors regard as adequate. The minimum daily dose should be 5000iu's per day, although the latest research indicates it should be 10,000iu's per day, see here. We have more info on how to use progesterone on our pages Peri-menopause and Menopause. Take care Wray

Jan 22, 2012
Hot flashes/night sweats
by: Wray

Hi Faye I wish I could tell you how long it will take, but can't. You might like to look at the paper I gave Ann on how long oral progesterone takes to reduce it. You only stopped the HRT 4-5 months ago, this will still be circulating to a certain extent. In fact one doctor who advises on progesterone use, believes it takes 2 years to get out of the system. This is undoubtedly not helping you. A sudden surge in adrenaline and noradrenaline can cause a hot flush. This surge can be provoked by stress or blood glucose dropping too suddenly. This itself is often caused by eating or drinking something sweet. Please try to avoid all sugars, even those found in sweet starchy fruits and veggies. A drop in serotonin can cause a hot flush. You say you are taking tryptophan and it's helped, maybe you could try increasing it slightly. Please make sure you take the necessary co-factors vitamin B6 and folic acid for the conversion of tryptophan into serotonin, see here. And please check your vitamin D levels. Hot flushes and night sweats are associated with higher blood pressure, cardiovascular risk, higher factor Vllc (a clotting factor), higher inflammatory markers, and are a marker for risk of adverse bone health. All these are associated with low vitamin D levels, see here, here, here and here. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...